Poor nutrition and ADHD medications. The two don't have to be friends.

Helping a child to eat well can be a battle for many parents when their child requires certain types of medication used to treat attention deficit hyperactivity disorder (ADHD). Whilst all children are different in their response to medication many will lose their appetite as a side-effect of taking these important drugs. Poor nutrition amongst those taking ADHD medications is common, but the two don't have to be "friends". 

Upon starting ADHD medications parents commonly notice their child eating substantially less food and; either see them lose weight or have difficulties in gaining weight. Short-term concerns often arise, these are most often noticing low interest in eating and socialising around food. In the longer-term concerns tend to shift towards poor growth, nutrient deficiencies and how the side-effects might influence health into adulthood. These concerns are certainly valid as when left-untreated the side-effects of these drugs can lead to nutrient deficiencies and other health complications.

The level of appetite suppression that a child might experience is usually related to the dosage, time that the medication is given and the type of medication prescribed. Some children will wake with a strong appetite prior to their “morning meds” whilst those who have different doses on various days might eat different amounts depending on what dose is given.

Whilst a reduced appetite is a common side-effect of stimulant medication, it is important not to ignore or accept it as a “given”. If your child’s appetite loss is mild, be sure to support them with opportunities to eat healthy and nutritious meals and snacks. This could mean making sure that family meals are maintained (but hey, we are realists so we’ll say “as much as possible” on this point); healthy lunchboxes are packed (check out some of our Facebook and Instagram posts for ideas) and even having reminders set so your child doesn’t “forget” to eat. For those experiencing moderate to severe appetite reduction it is important to speak with your prescribing doctor, GP or paediatric dietitian as soon as possible.

We work with many patients and their families when ADHD medications make it difficult to eat or maintain good growth. We provide patients and their families with strategies to optimise what they are currently eating as well as support them with “tips and tricks” to boost overall intake. We help kids with low appetite to eat enough, without feeling like eating is a chore and assist parents to feel less concerned about their child’s growth when there is a need for these important medications.